What Causes Blackheads on the Nose?

iAlliance/iStock/Getty Images

Contrary to popular belief, blackheads don't pop up on your nose because you haven't cleaned your face properly. Like all acne, a blackhead occurs because of an inflamed clog in a pore, or follicle. The dark spot that looks like a speck of dirt is the plug of oxidized oil; it darkened as it came into contact with the air. If you get frequent blackheads or have concerns about treating them, see a dermatologist for advice.

Skin Products

iAlliance/iStock/Getty Images

Your nose can be oilier than the rest of your face because it has a high concentration of oil glands, so the intense face creams that hydrate other parts of your face may just add up to excess, pore-clogging oil on your nose. Makeup and skin products with artificial colors or fragrances can also clog up the hair follicles on your nose, causing blackheads to form.

Hormones

iAlliance/iStock/Getty Images

As your estrogen levels start to drop in your late 20s, you may be among the approximately 33 percent of women who get blackheads as part of adult acne, says Stuart Kaplan, a Los Angeles dermatologist. That estrogen drop means your body has more testosterone than estrogen, causing your oil glands to step up production and increasing the likelihood that you'll end up with clogged pores and breakouts.

Sleeping on One Side

iAlliance/iStock/Getty Images

If your blackheads are showing up on just one side of your nose, your sleeping habits could be to blame, says Susan Binder, a New York City dermatologist. The friction caused by rubbing your skin against a pillowcase or sheets all night can cause sweat, irritation and ultimately blackheads.

Sweat

iAlliance/iStock/Getty Images

Intense workout sessions, record-breaking heat waves and anything else that gets your perspiration going can contribute to the development of blackheads. Sweat can clog up your pores, causing blackheads and other blemishes, and if you're sweating while wearing makeup, the clog potential increases significantly.

Medications

iAlliance/iStock/Getty Images

Certain medications can increase your chances of developing blackheads, according to Medline Plus, an online health information resource maintained by the U.S. National Library of Medicine and the National Institutes of Health. Steroids, testosterone, estrogen and phenytoin are among the medications most likely to cause skin problems.

×